Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 339, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 7, 2003, 5:11 PM CDT for Lauderdale County, Mississippi. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2003, 5:11 PM CDT (22:11 UTC)
- Expired
- May 7, 2003, 5:40 PM CDT
- In force
- 29 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Lauderdale County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 10.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1680 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 548 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 072211 SVRJAN MSC075-072240- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 511 PM CDT WED MAY 7 2003 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAUDERDALE COUNTY IN EAST CENTRAL MISSISSIPPI * UNTIL 540 PM CDT * AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES WEST OF WHYNOT...OR ABOUT 12 MILES SOUTHEAST OF MERIDIAN...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR TOOMSUBA AT 510 PM CDT BE NEAR WHYNOT AT 520 PM CDT HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES SUDDENLY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY. LAT...LON 3237 8863 3224 8859 3224 8845 3247 8841 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:50 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, May 7, 3:50 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
350 PM CDT WED MAY 07 2003
FORECAST CONCERNS REMAIN THUNDERSTORM DEVELOPMENT AND ANY SEVERE WX/
FLOODING RISK OVER NRN PORTIONS OF THE FORECAST AREA FOR TONIGHT.
DRY WEATHER THURSDAY AND FRIDAY ENDS ABRUPTLY SATURDAY NIGHT THROUGH
EARLY MONDAY WITH A POTENT PLAINS COLD FRONT FINALLY DIVING INTO THE
REGION AND STALLING NEAR THE COAST BEFORE RETURNING NWD
TUESDAY/WEDNESDAY.
BACK EDGE OF LONG-LIVED MCS FROM ERY THIS MORNING FINALLY HAS MADE
IT TO ERN MS AND WILL EXTEND WW285 LOCALLY IN A FEW COUNTIES FOR
ABOUT AN HOUR UNTIL IT CLEARS ERN MOST COUNTIES. SUBTROPICAL JET
FLOW FROM SRN TX ACROSS THE NRN GULF APPEARS TO BE VOID OF ANY
SHORTWAVE SURPRISES FOR NOW. AND WILL KEEP ONLY LOW POPS OVER SRN
CWFA FOR TONIGHT. NEXT POLAR JET IMPULSE RACING OUT OF NM TOWARD THE
CENTRAL PLAINS SHOULD BE FAR ENOUGH AWAY TO HAVE LITTLE IMPACT ON
OUR CONVECTION TONIGHT. 18Z RAOBS SHOW LITTLE CAP WITH DIMINISHING
LOW LEVEL INFLOW WHICH THE MODELS PREDICTED TO OCCUR ABOUT 12 HOURS
SOONER. MINOR WARMING ALOFT SHOULD HELP TO REBUILD A DRY MID LEVEL
CAP ACROSS THE LOWER MS VALLEY. 500MB HEIGHTS PUSH TOWARD 590DM FOR
S HALF OF CWFA WITH RIDGE CENTER IN THE NRN GULF OF MEXICO.
MEANWHILE AIRMASS STILL VERY MOIST(PWAT NEAR 1.8-2.0 FEEDING
CURRENT MCS)...HOWEVER MODELS PREDICT VALUES TO DROP INTO THE
1.2-1.4 RANGE FOR THURSDAY/FRIDAY. THERE COULD BE SPOILER
SHORTWAVE IN THE FLOW FRIDAY AFTERNOON WHICH MAY TRIGGER A FEW TSRA
BUT WILL HOLD OFF MENTIONING THIS CHANCE FOR NOW AND FOCUS MORE ON
THE BIGGER EVENT OVER THE WEEKEND.
IN THE EXTENDED...MEDIUM RANGE MODELS EJECTING ANOTHER STRONG TROF
THROUGH THE CENTRAL PLAINS TO THE OHIO VALLEY WHICH HAMMERS THE GULF
OF MEXICO MID LEVEL RIDGING LONG ENOUGH FOR A SURFACE FRONT TO DROP
THROUGH TO THE GULF COAST ON SUNDAY. UKMET/GFS BEST IN DEPICTING
THESE EVENTS SO WILL INTRODUCE CHANCE OF TSRA FOR SECOND HALF OF
WEEKEND WITH SLIGHTLY COOLER/DRIER AIR EXPECTED FOR MONDAY. FRONT
RETURNS NWD ON TUESDAY AND COULD GET HUNG UP FOR THE REST OF THE
WEEK FOR A POTENTIAL FLOOD EVENT.
JAN BB 069/090 071/091 070 220
BTBTT 089/072 087/065 084/062 083/063 083 00114553445
MEI BB 068/090 069/091 068 420
BTBTT 089/072 087/064 084/062 083/062 083 00114554445
.JAN...
AR...NONE.
LA...NONE.
MS...NONE.Hazardous weather outlook, May 7, 3:44 PM CDT, 1 hour 27 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 081200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 344 PM CDT WED MAY 07 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND THURSDAY... ...THUNDERSTORMS... ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT IN EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND CENTRAL MISSISSIPPI...GENERALLY ALONG AND NORTH OF INTERSTATE 20. NON SEVERE THUNDERSTORMS WILL BE POSSIBLE SOUTH OF INTERSTATE 20 IN NORTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. SURFACE BOUNDARIES IN PLACE FROM DAYTIME CONVECTION WILL COMBINE WITH DEEP MOISTURE AND STRONG INSTABILITY TO PRODUCE STRONG TO SEVERE THUNDERSTORMS. PRIMARY RISKS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. FOR TOMORROW...ISOLATED STRONG NON SEVERE THUNDERSTORMS WILL BE POSSIBLE IN EXTREME SOUTHEAST ARKANSAS AND NORTHERN MISSISSIPPI...GENERALLY ALONG AND NORTH OF HIGHWAY 82. AN UPPER LEVEL JET WILL PROVIDE ADEQUATE LIFT AND COMBINE WITH CONTINUED MOISTURE AND INSTABILITY TO PRODUCE THUNDERSTORMS. THE PRIMARY RISKS WITH THESE STORMS WILL ALSO BE LARGE HAIL AND DAMAGING WINDS. ...FLOODING... AREAS IN EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND NORTHERN MISSISSIPPI...GENERALLY ALONG AND NORTH OF INTERSTATE 20...WILL HAVE LOCALLY HEAVY RAINFALL WITH THE EVENING THUNDERSTORMS. THIS COULD RESULT IN BRIEF PERIODS OF PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY... ...DAYS TWO AND THREE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ...DAYS FOUR THROUGH SEVEN... STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI SUNDAY AND MONDAY. AN UPPER LEVEL TROUGH AND ITS ASSOCIATED SURFACE COLD FRONT WILL MOVE THROUGH THE FORECAST AREA EARLY SUNDAY MORNING THROUGH MONDAY. THIS SYSTEM WILL COMBINE WITH A VERY MOIST AND UNSTABLE AIRMASS. STRONG JET DYNAMICS ALSO IN PLACE WILL RESULT IN THE DEVELOPMENT OF STRONG THUNDERSTORMS ACROSS THE AREA. THIS COLD FRONT WILL STALL SOUTH OF THE REGION...AND THEN LIFT ON TUESDAY AND WEDNESDAY AS A WARM FRONT. WITH MOISTURE AND INSTABILITY QUICKLY RETURNING BEHIND THE COLD FRONT...STRONG THUNDERSTORMS COULD DEVELOP AS THE WARM FRONT LIFTS THROUGH THE AREA. THE EXACT LOCATION AND TIMING OF THESE STORMS IS DIFFICULT TO DETERMINE AT THIS POINT. REMAIN ALERT TO LATER FORECASTS OF THIS DEVELOPING SITUATION. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...MAY BE REQUIRED IN THE EAST THIS EVENING...BUT SHOULD NOT BE NEEDED TOMORROW. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Special weather statement, May 7, 1:10 PM CDT, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 110 PM CDT WED MAY 7 2003 ARZ074-075-LAZ007>009-015-MSZ018-019-025>027-034-035-040-041-071900- ASHLEY-BOLIVAR-CARROLL-CHICOT-EAST CARROLL-GRENADA-HUMPHREYS- ISSAQUENA-LEFLORE-MOREHOUSE-RICHLAND-SHARKEY-SUNFLOWER-WASHINGTON- WEST CARROLL- 104 PM CDT WED MAY 7 2003 TORNADO WATCH 285 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES AND PARISHES: IN NORTH MISSISSIPPI BOLIVAR SUNFLOWER GRENADA LEFLORE CARROLL WASHINGTON IN CENTRAL MISSISSIPPI HUMPHREYS SHARKEY ISSAQUENA IN NORTHEAST LOUISIANA RICHLAND MOREHOUSE WEST CARROLL EAST CARROLL THUNDERSTORMS HAVE MOVED EAST OF THESE AREAS AND THE RISK FOR SEVERE WEATHER THROUGH 4 PM HAS ENDED FOR THE TIME BEING. LAZ016-023-025-MSZ028>033-036>039-042>059-071900- ATTALA-CHOCTAW-CLAIBORNE-CLARKE-CLAY-COPIAH-FRANKLIN LA-HINDS-HOLMES- JASPER-JEFFERSON-KEMPER-LAUDERDALE-LEAKE-LOWNDES-MADISON LA- MADISON MS-MONTGOMERY-NESHOBA-NEWTON-NOXUBEE-OKTIBBEHA-RANKIN-SCOTT- SIMPSON-SMITH-TENSAS-WARREN-WEBSTER-WINSTON-YAZOO- 104 PM CDT WED MAY 7 2003 TORNADO WATCH 285 CONTINUES UNTIL 4 PM FOR THE FOLLOWING COUNTIES AND PARISHES: ATTALA CHOCTAW CLAIBORNE CLARKE CLAY COPIAH FRANKLIN LA HINDS HOLMES JASPER JEFFERSON KEMPER LAUDERDALE LEAKE LOWNDES MADISON LA MADISON MS MONTGOMERY NESHOBA NEWTON NOXUBEE OKTIBBEHA RANKIN SCOTT SIMPSON SMITH TENSAS WARREN WEBSTER WINSTON YAZOO
Local storm report, May 7, 2:00 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
200 PM CDT WED MAY 07 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 AM RAYVILLE LA WIND DAMAGE
05/07/03 RICHLAND POWERLINES DOWN...
REPORTED BY SO
1020 AM 5 NE ANGUILLA MS WIND DAMAGE
05/07/03 SHARKEY TREES DOWN ON A
HOUSE...REPORTED BY
SOLocal storm report, May 7, 3:39 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
339 PM CDT WED MAY 07 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM HICKORY MS FUNNEL CLOUD
05/07/03 NEWTON REPORTED BY NEWTON COUNTY
EMA.Local storm report, May 7, 4:17 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
417 PM CDT WED MAY 07 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0410 PM MARION MS WIND DAMAGE
05/07/03 LAUDERDALE NUMEROUS TREES DOWN ON
POWERLINES.REPORTED BY
LAUDERDALE COUNTY EMA.Local storm report, May 7, 5:05 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
505 PM CDT WED MAY 07 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM 1 N CHUNKY MS WIND DAMAGE
05/07/03 NEWTON MINOR STRUCTURAL DAMAGE
AND BIG TREE DOWN.
REPORTED BY NEWTON COUNTY
EMA.
0355 PM MERIDIAN MS WIND DAMAGE
05/07/03 LAUDERDALE POSSIBLE TORNADO. ROOF
BLOWN OFF WAREHOUSE
DOWNTOWN. REPORTED BY NWS
EMPLOYEE.
0355 PM MERIDIAN MS WIND DAMAGE
05/07/03 LAUDERDALE POSSIBLE TORNADO. WIND
DAMAGE TO SCHOOL ON THE
NORTHEAST SIDE OF TOWN.
REPORTED BY LAUDERDALE
COUNTY EMA.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:02 PM CDT | Severe Thunderstorm Warning | JAN | Warren | 28 min |
| May 6, 7:15 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Madison, Yazoo | 45 min |
| May 6, 7:24 PM CDT | Tornado Warning | JAN | Madison | 46 min |
| May 6, 7:31 PM CDT | Severe Thunderstorm Warning | JAN | Warren | 44 min |
| May 6, 7:59 PM CDT | Severe Thunderstorm Warning | JAN | Yazoo | 46 min |
| May 6, 8:02 PM CDT | Severe Thunderstorm Warning | JAN | Hinds | 58 min |
| May 6, 8:07 PM CDT | Tornado Warning | JAN | Madison | 58 min |
| May 6, 8:19 PM CDT | Severe Thunderstorm Warning | JAN | Holmes | 61 min |
| May 6, 8:42 PM CDT | Severe Thunderstorm Warning | JAN | Rankin | 28 min |
| May 6, 8:44 PM CDT | Severe Thunderstorm Warning | JAN | Carroll, Leflore | 46 min |
| May 6, 8:59 PM CDT | Tornado Warning | JAN | Carroll, Leflore | 46 min |
| May 6, 9:14 PM CDT | Severe Thunderstorm Warning | JAN | Grenada | 31 min |
| May 7, 5:59 AM CDT | Severe Thunderstorm Warning | JAN | Bolivar | 31 min |
| May 7, 6:10 AM CDT | Flash Flood Warning | JAN | Bolivar | 3 hr |
| May 7, 6:30 AM CDT | Tornado Warning | JAN | Bolivar, Sunflower | 45 min |
| May 7, 6:31 AM CDT | Tornado Warning | JAN | 44 min | |
| May 7, 7:04 AM CDT | Flash Flood Warning | JAN | Sunflower | 2 hr |
| May 7, 7:58 AM CDT | Severe Thunderstorm Warning | JAN | Grenada | 47 min |
| May 7, 8:17 AM CDT | Tornado Warning | JAN | Issaquena, Warren | 43 min |
| May 7, 8:48 AM CDT | Flash Flood Warning | JAN | Grenada | 2 hr |
| May 7, 9:39 AM CDT | Severe Thunderstorm Warning | JAN | Clay | 61 min |
| May 7, 9:52 AM CDT | Tornado Warning | JAN | Issaquena, Sharkey | 58 min |
| May 7, 10:02 AM CDT | Tornado Warning | JAN | Clay | 38 min |
| May 7, 10:20 AM CDT | Tornado Warning | JAN | Humphreys | 60 min |
| May 7, 10:24 AM CDT | Severe Thunderstorm Warning | JAN | Lowndes | 46 min |
| May 7, 10:48 AM CDT | Severe Thunderstorm Warning | JAN | Issaquena | 32 min |
| May 7, 11:33 AM CDT | Tornado Warning | JAN | Issaquena | 27 min |
| May 7, 11:48 AM CDT | Tornado Warning | JAN | Sharkey | 32 min |
| May 7, 12:11 PM CDT | Severe Thunderstorm Warning | JAN | Yazoo | 59 min |
| May 7, 2:23 PM CDT | Severe Thunderstorm Warning | JAN | Neshoba | 57 min |
| May 7, 2:28 PM CDT | Severe Thunderstorm Warning | JAN | Scott | 47 min |
| May 7, 2:59 PM CDT | Severe Thunderstorm Warning | JAN | Newton | 61 min |
| May 7, 3:06 PM CDT | Tornado Warning | JAN | Newton, Scott | 44 min |
| May 7, 3:39 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 56 min |
| May 7, 3:49 PM CDT | Tornado Warning | JAN | Lauderdale | 61 min |
| May 7, 3:54 PM CDT | Severe Thunderstorm Warning | JAN | Newton | 21 min |
| May 7, 4:05 PM CDT | Flash Flood Warning | JAN | Lauderdale | 90 min |
| May 7, 4:48 PM CDT | Tornado Warning | JAN | Lauderdale | 22 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.